Maine, 2022

Flood in Maine, April 13 to 15, 2022

April 13 to 15, 2022 · NWS CAR · 1 event in 1 county or zone

An ice jam developed on the Little Black River during the afternoon of the 13th and persisted into the early morning hours of the 15th. Water levels rose upriver from the jam.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An ice jam developed on the Little Black River during the afternoon of the 13th and persisted into the early morning hours of the 15th. Water levels rose upriver from the jam. The rising waters led to minor flooding along portions of Walker Brook Road...Rapid Road and Little Black Road. The flooding also impacted several homes and structures along the river. The ice jam released during the early morning hours of the 15th allowing river levels to fall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 13, 11:13 AM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 13, 11:13 AM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1213 PM EDT Wed Apr 13 2022

.SYNOPSIS...
High pressure will cross the area this morning. A warm front
will lift north this afternoon and stall south of the area through
Thursday. An occluded front will cross the area Thursday night
and continue east across the Maritimes on Friday. A cold front
will approach Saturday and move east of the area Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Update...
Visible satellite imagery shows high and mid level clouds
pushing into area at this time. Warm front will continue to
lift northeast toward the region today with increasing clouds.

Have made a few adjustments, mainly to slow down/lower the
progression of the higher pops into the forecast area than
previously forecast. Dew points were currently in the low to
mid 20s across much of the forecast area attm. It will take a
while for precipitation to overcome the low level dry air, thus
slowed precip up by a few hours. Also, removed any mention of
rain for Northern Aroostook this afternoon. Highs will range
from the low to mid 50s north/central areas and upper 50s to
near 60 Downeast.

Previous Discussion:
The warm front will stall south of the area tonight with
steadier rain developing this evening across central and
Downeast areas as a weak surface low develops over the southern
Gulf of Maine. Dry conditions are expected across northern
Aroostook County with just some high level clouds, which should
allow lows to dip near or below freezing again tonight.
Elsewhere lows will range from the mid 30s to low 40s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Upr low will continue to plague the upr Midwest on Thu morning. Weak
sfc low will have developed offshore in the morning, courtesy of
s/wv currently in the deep south, ejecting twd the northeast.
Categorical rain will be ongoing at the start of the period before
winding down late morning as sfc low heads away fm the coast. CWA
will likely be in between sfc systems with upr ridge building over
the area. Hv continued mention of chc showers drg the day though
truth be told we will likely see fairly light qpf until occluded
front gets closer. As for high temps on Thu, expect nrn areas to see
warmest temps as Downeast starts off in steady rain with drier air
associated with hipres nosing in fm Canada keeps rain at bay most of
the aftn.

Occluded front approaches fm the west late Thu aftn/early evening.
Yet another weak sfc low wl develop along the triple point, once
again near the Gulf of Maine. Expect that a line of showers moves
thru drg the nighttime hrs with hints of possible convection over
srn New England in the afternoon. This area of convection wl weaken
as it heads east into the state in the evening, thus hv not
mentioned slgt chc for thunder. With rapid movement of occlusion
expect that qpf amounts drg the overnight will rmn below 0.25" over
all locations.

As occlusion pushes into NB Fri morning and sfc low moves south of
Nova Scotia may see brief break in the showers drg the day on Fri.
Upr low wl still be north of the wrn Great Lks on Friday with spokes
of upr lvl energy being flung at CWA. Cannot rule out diurnal
showers on Friday as temps rise above normal and into the 50s over
most of the region.

Fri evening will see sfc low in the vicinity of the srn tip of James
Bay with cold front approaching the international border late at
night. This wl keep chc showers acrs the north and west overnight
with a mix of rain and snow showers expected as temps dip twd frzg
over the North Woods.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Cold front will approach the area on Saturday with a line of showers
moving thru the CWA drg the afternoon. Upr trof wl rmn acrs the
northeast thru the weekend with contd chcs for showers. Trof kicks
into ern Canada late Sun night with upr ridge building over the
northeast for Monday into Monday evening. This wl keep region dry
Mon morning into late Mon evening.

By Tue operational model runs diverge with GFS bringing quick upr
trof thru the region, while EC and CMC dig a more amplified trof
into the Great Lakes. GEFS supports it's operational run while EC
and CMC support their operational runs. UKMET is similar to EC and
CMC but is quicker by about 12 hours. Siding with majority of
guidance and ensembles it appears the srn stream looks to become
active by the middle of the week and this wl definitely bear
watching.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: VFR today with light west winds across the north with
winds shifting SW and gusts increasing to around 20 kts at
central and Downeast airports.

MVFR ceilings build in from KHUL to KMLT south this evening
with rain, lowering to IFR after midnight. VFR at northern
Aroostook County airports. Light and variable winds.

SHORT TERM:
Thu...MVFR/IFR restrictions Downeast terminals in rain. VFR at
northern terminals, possibly dropping to MVFR late. ESE 5-10kts.

Thu night...IFR all terminals in -shra and patchy fog. Light SE
winds north and light E Downeast terminals.

Fri...Improving to VFR in the morning. SSE 5kts.

Fri night-Sun...MVFR cigs and vsbys in -shra. S 5-10kts through
Sat night, becoming WNW 5-10kts Sun.

&&

.MARINE...
NEAR TERM: Conditions remain below advisory levels through
tonight with wind gusts increasing to around 20 knots and seas
increasing to around 2 to 5 feet tonight.

SHORT TERM: May see marginal SCA conditions on the outer waters
late Thu aftn/evening otherwise conditions below SCA winds thru
the weekend. Sat morning will see seas exceed 5ft on the outer
waters Sat morning in srly swell before diminishing late Sat
night.

&&

.HYDROLOGY...
The threat of ice jams continues on the Saint John and Allagash
Rivers due to jamming over locations where ice is thicker or it
encounters islands and/or substantial bends in the river.

The latest snow survey data from Monday and Tuesday indicates
snow water equivalent of 5 to 9 inches and snow depth of 18 to
29 inches from Winterville north through Allagash, indicating
that there is still a significant amount of snow left to melt
across the Saint John and Allagash River basins. Further south
along Route 11, snow water equivalents were less than 5 inches
with snow depths less than 15 inches. High temperatures will
reach the 50s across much of the area today. Continued river
level rises are likely and ice jams remain possible across the
Allagash and Saint John Rivers this week.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...TWD/MStrauser
Short Term...Buster
Long Term...Buster
Aviation...TWD/MStrauser/Buster
Marine...TWD/MStrauser/Buster
Hydrology...
Hazardous weather outlook, Apr 13, 2:18 AM EST, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
318 AM EDT Wed Apr 13 2022

MEZ001-002-140730-
Northwest Aroostook-Northeast Aroostook-
318 AM EDT Wed Apr 13 2022

This Hazardous Weather Outlook is for Far Northern Maine.

.DAY ONE...Today and tonight.

The potential for ice jams exists on the Saint John and Allagash
Rivers.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The potential for ice jams continues on the Saint John and Allagash
Rivers.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ003>006-010-011-015>017-029>032-140730-
Northern Somerset-Northern Piscataquis-Northern Penobscot-
Southeast Aroostook-Central Piscataquis-Central Penobscot-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-Southern Piscataquis-
Northern Washington-
318 AM EDT Wed Apr 13 2022

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine,
North Woods Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-140730-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
318 AM EDT Wed Apr 13 2022

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Aroostook

When
April 13, 1:00 PM EST to April 15, 1:00 AM EST
Where
Aroostook County, 12.49 mi ENE of Saint Pamphile to 7.11 mi E of Saint Pamphile
Cause
Ice Jam
Reported by
Public
Coordinates
46.965, -69.444

An ice jam on the Little Black River produced minor flooding along portions of Walker Brook Road...Rapid Road and Little Black Road. The flooding also impacted several homes and structures along the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2022Every state in 2022This day in weather historyWarnings in Maine, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012773.